Alert archive / Connecticut / River Flood Warnings in 2018

River Flood Warning 30, NWS Albany, NY

November 4, 2018Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS Albany, NY issued this river flood warning at Nov 4, 2018, 4:45 PM EST for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Nov 4, 2018, 4:45 PM EST (21:45 UTC)
Expired
Nov 5, 2018, 11:10 AM EST
In force
18 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Housatonic River at Stevenson (STVC3).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

334 
WGUS41 KALY 042145
FLWALY


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
445 PM EST Sun Nov 4 2018

CTC001-009-050944-
/O.NEW.KALY.FL.W.0030.181104T2145Z-181105T1610Z/
/STVC3.1.ER.181104T2117Z.181105T0600Z.181105T1010Z.NO/
445 PM EST Sun Nov 4 2018

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Housatonic River At Stevenson Dam.
* From this afternoon until Monday morning.
* At  4 PM Sunday the stage was...11.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is forecast to continue rising to near   11.2 
  feet by  1 AM Monday. The river is forecast to fall below flood 
  stage after  5 AM Monday.
* Impact...At 11.0 feet...Flood stage.

&& 
 
                  Fld   Observed              Forecast
                                       8 pm  2 am  8 am  2 pm  8 pm
Location         Stg   Stg  Day Time   Sun   Mon   Mon   Mon   Mon

Housatonic River
  Stevenson Da  11.0   11.1 Sun 05 PM  11.2  11.2  10.9  10.9  10.9
 
&& 
 
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
                                      

$$
1 follow-up statement
952 
WGUS81 KALY 050723
FLSALY


Flood Statement
National Weather Service Albany NY
223 AM EST Mon Nov 5 2018

CTC005-050753-
/O.CAN.KALY.FL.W.0027.000000T0000Z-181108T0000Z/
/GAYC3.1.ER.181103T2047Z.181104T1046Z.181105T0238Z.NO/
223 AM EST Mon Nov 5 2018

The Flood Warning is cancelled for
  The Housatonic River At Gaylordsville.
* At  1 AM Monday the stage was 7.8 feet.
* Flood stage is 8.0 feet.

&& 
 
                  Fld   Observed              Forecast
                                       7 am  1 pm  7 pm  1 am  7 am
Location         Stg   Stg  Day Time   Mon   Mon   Mon   Tue   Tue

Housatonic River
  Gaylordsvill  8.0    7.8 Mon 01 AM   7.7   7.6   7.5   7.5   7.4
 
&& 
 
LAT...LON 4169 7352 4170 7343 4153 7333 4152 7344
                                      

$$

CTC001-009-050753-
/O.CAN.KALY.FL.W.0030.000000T0000Z-181105T1610Z/
/STVC3.1.ER.181104T2117Z.181104T2315Z.181105T0503Z.NO/
223 AM EST Mon Nov 5 2018

The Flood Warning is cancelled for
  The Housatonic River At Stevenson Dam.
* At  1 AM Monday the stage was 10.8 feet.
* Flood stage is 11.0 feet.

&& 
 
                  Fld   Observed              Forecast
                                       7 am  1 pm  7 pm  1 am  7 am
Location         Stg   Stg  Day Time   Mon   Mon   Mon   Tue   Tue

Housatonic River
  Stevenson Da  11.0   10.8 Mon 01 AM  10.7  10.5  10.7  10.8  10.2
 
&& 
 
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Nov 4, 3:57 PM EST, 48 minutes earlier.

Area forecast discussion, Nov 4, 3:57 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Albany NY
357 PM EST Sun Nov 4 2018

.SYNOPSIS...
High pressure moves northeast of the region tonight. Wet weather is
expected for early next week as a couple of storm systems impact the
area. Mild temperatures and a widespread rainfall is expected for
Election Day.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As for 300 PM EST...Surface high pressure (around 1035 mb) is
transversing the region with a thin canopy of CI/CS streaming
across the sky. Temperatures have risen to near 50F for valley
locations with mid-upr 40s elsewhere (some upper 30s for the
highest terrain of the Dacks and southern Greens). Winds are
nearly calm as the surface high tracks further north and east of
the region overnight. Meanwhile upstream storm was taking shape
across the Mississippi River Valley with deep moisture transport
from the Gulf of Mexico into the Great Lakes region. Clouds from
this system will approach overnight as combination of moisture
transport from the aforementioned system and tapping into
western Atlantic moisture currently increasing and evident in
the layer H2O Vapor imagery per GOES 16 imagery. Overnight lows
will be tricky as near ideal cooling should commence now that
sunset is earlier and dewpoints were around 30F. MOS values from
NAM/GFS/ECMWF are very close and a blended approach was utilized
with mostly low-mid 30s and some mid and upr 20s across the
Dacks and southern Greens.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Fairly active period of weather through the short term as the
initial surge of moisture arrives Monday. Occasional light
showers and drizzle with ample cloud coverage will impact the
region. Rainfall amounts appear rather light to reduce
additional hazards on swollen rivers and streams, especially to
the south and east of the Capital Region. Per the HREF, best
overall lift and moisture convergence will occur south of I90
where we will place the higher PoPs through the day.

Monday night, as next system takes shape across the upper
Mississippi River Valley, another surface wave develops as
strong pv anomaly rotates around the base of this trough. This
will allow for downstream isentropic lift and moisture transport
magnitudes to increase once again. This should set up another
band of showers that tracks along and north of I90 during the
night where we will place the higher PoPs. Otherwise, scattered
showers with pockets of drizzle and fog as temperatures will
likely not change too much from Monday afternoon highs with warm
advective processes underway with mainly 40s.

Tuesday, combination of PWAT enamel's approaching 3 standard
deviations above normal with equally high 850mb v-component wind
magnitudes, periods of moderate rain are expected. A rather
strong cold front and excellent low level convergence should
assist with parcel updrafts where modified soundings suggest
some slantwise instability to warrant the continued chance for
thunder in the forecast. We will need to watch closely the
amounts of rainfall as another 1-2 inches may fall across the
region... more on this in the hydro section below. Highs Tuesday
will be mild with upper 50s to near 60F for valley locations
and low-mid 50s elsewhere.

Tuesday night, strong cold front quickly exits the region
Tuesday early evening with excellent agreement seen within the
NCEP Model Suite and international global models. This should
quickly end the precip potential from southwest to northeast
with increasing gradient and downsloping off the western hills.
This will break up the clouds for valley locations but keep
those clouds in place across the Dacks, portions of the
Catskills and into the Greens and portions of the Berks. Some
lake enhancements downwind of Lake Ontario should occur as delta
t/s increase with falling H850 temperatures below 0C for rain
and snow showers into the Dacks. Otherwise, brisk conditions
should evolve but the higher magnitudes winds aloft will likely
not be effectively mixed until just after this short term period
ends.  Overnight lows mainly into the 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As low pressure departs to our NE on Wednesday, high pressure will
build in over the Mid Atlantic states resulting in a strong pressure
gradient over the NE CONUS. Westerly boundary layer flow looks to be
quite strong in the 30-40 kt range and some of this wind will have
potential to mix down to the surface so conditions will likely be
breezy. The western Adirondacks will be downwind of Lake Ontario
with 850 hPa temps cooling therefore some lake enhanced precipitation
is expected on Wednesday and Thursday. Thermal profiles favor mostly
rain with some snow mixing in during the overnight hours. Snowfall
accumulation is not expected at this time.

Longwave troughing will continue as we head into the weekend with a
shortwave digging into the eastern CONUS Friday into Saturday.
Guidance is suggesting cyclogenesis over the Great Lakes region and
just off the East Coast, leaving our region sandwiched between a
double barrel low. Confidence is very low in terms of the placement
and intensity of any low pressure and tangible weather at this time,
as there is significant spread within the GEFS mid-level height
fields and other ensemble guidance. Have gradually increased PoPs
over the region Friday into Saturday as a result of the
deterministic and ensemble trends. Deterministic guidance varies
greatly on the surface pressure field for Sunday but there are some
signals that an area of weak surface high pressure might build into
the region to end the weekend.

Temperatures will exhibit a cooling trend through the second half of
the week with mean troughing overhead. Highs will begin in the 40s
and 50s across the region on Wednesday, and by the end of the
weekend be in the 20s and 30s. Lows will begin in the 40s on
Wednesday and by the end of the weekend be in the 20s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions are currently in place for all sites with just some
thin passing cirrus clouds around.  This should continue for the
rest of the day. N-NW winds are generally 10 kts or less.

Tonight, high and mid level clouds will gradually increase,
especially after midnight.  Still, it will remain dry with no precip
and light to calm winds with continued VFR conditions.

Some light rain will move into the region on Monday.  It will
probably wait until after 15z, and coverage/intensity is still
unknown at this time.  It's possible there could be some MVFR
conditions during the late morning and into the afternoon Monday,
although this is rather low confidence at this time.  Will go with
light rain with visibility of 5 or 6 SM for all sites with ceilings
lowering to 3-5 kft during the late morning hours, although this
will be subject to change.

Outlook...

Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: High Operational Impact. Ocnl SHRA...TSRA.
Tuesday Night: High Operational Impact. Likely SHRA.
Wednesday: Low Operational Impact. Breezy Slight Chance of SHRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Remainder of tonight will feature fair weather, light winds,
seasonable temperatures as high pressure moves across the
region. However, more wet weather is expected for early next
week, with rainfall, locally heavy on Tuesday.

&&

.HYDROLOGY...
Flood Warnings remain in effect along the Housatonic River at
Falls Village and Gaylordsville.

Our dry weather will be short-lived. Light precipitation is
expected on Monday with a more significant system Tuesday which
may bring around 1-2 inches of QPF to the area. The highest
amounts may occur to the south and east of Albany. Per the MMEFS
latest runs, locations where water levels are already elevated
may once again see water rises. If conditions and confidence
continue to increase, may need headlines for these areas.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Cebulko
AVIATION...Frugis
FIRE WEATHER...IAA/BGM
HYDROLOGY...IAA/BGM
Hazardous weather outlook, Nov 4, 4:00 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
400 PM EST Sun Nov 4 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
400 PM EST Sun Nov 4 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A period of moderate rainfall is expected on Tuesday. Rainfall
amounts of 1 to 2 inches are possible which may result in water
levels rising once again, especially to the south and east of Albany.
If confidence levels increase, Flood Watches may be needed for
portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 4, 4:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EST SUN NOV 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     NON-TSTM WND DMG 1 W NEWPORT             43.19N  75.04W
11/03/2018                   HERKIMER           NY   TRAINED SPOTTER

            TREE DOWN BLOCKING BOTH LANES OF HONEY HILL ROAD

&&

EVENT NUMBER ALY1800695

JEC
Local storm report, Nov 4, 4:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EST SUN NOV 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     NON-TSTM WND DMG 3 NNE SALISBURY         43.17N  74.82W
11/03/2018                   HERKIMER           NY   FIRE DEPT/RESCUE

            TREE DOWN BLOCKING ROAD.

&&

EVENT NUMBER ALY1800696

BGM
Local storm report, Nov 4, 4:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EST SUN NOV 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG 2 NE SALISBURY          43.16N  74.81W
11/03/2018                   HERKIMER           NY   FIRE DEPT/RESCUE

            3 TREES DOWN.

&&

EVENT NUMBER ALY1800697

BGM
Local storm report, Nov 4, 4:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EST SUN NOV 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND DMG LITTLE FALLS            43.05N  74.86W
11/03/2018                   HERKIMER           NY   FIRE DEPT/RESCUE

            TREE DOWN BLOCKING ROAD.

&&

EVENT NUMBER ALY1800698

BGM

Nearby

River Flood Warnings in Connecticut, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.